Oklahoma, 2013Heavy Rain in Oklahoma, August 7, 2013
August 7, 2013 · NWS AMA · 1 event in 1 county or zone
Discrete thunderstorms and a squall line moved across the Oklahoma Panhandle during the evening and overnight hours of the 7th. These severe storms not only had ample instability to fuel them but also a marginally above average moist atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete thunderstorms and a squall line moved across the Oklahoma Panhandle during the evening and overnight hours of the 7th. These severe storms not only had ample instability to fuel them but also a marginally above average moist atmosphere. The 6 PM CST upper air soundings out of Amarillo, Texas and Dodge City, Kansas showed Precipitable Water values between 1.24 inches and 1.40 inches. This is around the climatologically 75th percentile, which is an indication that thunderstorms forming in this environment will have the potential to produce heavy rain. Many locations across the panhandle experienced heavy rain before the squall line moved into western Oklahoma by midnight of the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 6:02 PM CST, 58 minutes earlier.
Area forecast discussion, Aug 7, 6:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED AUG 7 2013
.AVIATION...
00Z TAFS...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
NEXT 24 HOURS DUE TO THE COMBINATION OF A SLOW-MOVING UPPER-LEVEL
DISTURBANCE...A FRONTAL BOUNDARY...LOW-LEVEL UPSLOPE FLOW...AND
AMPLE MOISTURE AROUND. THE HIGHEST CHANCES WILL COME THROUGH THIS
EVENING...ALTHOUGH SHOWERS AND THUNDERSTORMS COULD LINGER OVERNIGHT
INTO THURSDAY MORNING PARTICULARLY AT KGUY AND KDHT. ADDITIONAL
STORMS WILL LIKELY DEVELOP THURSDAY AFTERNOON...WITH THE HIGHEST
CHANCES THROUGH 00Z FRIDAY AT KDHT AND KGUY. STRONG ERRATIC
WINDS...HAIL...AND MVFR OR LOWER CONDITIONS WILL BE POSSIBLE WITH THE
STORMS THIS EVENING. LOW CLOUDS AND POSSIBLY FOG DEVELOPING IN MOIST
UPSLOPE FLOW ARE EXPECTED TO PRODUCE MVFR TO IFR CONDITIONS DURING
THE 10Z-17Z TIMEFRAME.
KB
&&
.PREV DISCUSSION... /ISSUED 554 PM CDT WED AUG 7 2013/
UPDATE...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL OF THE
PANHANDLES THROUGH MIDNIGHT. ALSO INCREASED POPS ACROSS THE WESTERN
PANHANDLES BASED ON RADAR TRENDS. HEAVY RAIN...POSSIBLY LEADING TO
FLOODING OR FLASH FLOODING...WILL ALSO REMAIN A CONCERN WITH THESE
STORMS.
KB
PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 7 2013/
DISCUSSION...
INSTABILITY...SURFACE BOUNDARIES AND UPPER LEVEL SUPPORT WILL
ALL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
STRONG GUSTY WINDS AND HAIL THE MAIN THREATS. HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING ISSUES...BUT THE STORMS WILL BE MOVING A LITTLE
FASTER THAN THE LAST COUPLE OF DAYS.
SEVERAL SURFACE BOUNDARIES WILL LIKELY HELP CONVECTION TO FIRE
AGAIN THURSDAY BEFORE THE COLD FRONT MOVES SOUTH. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION AS AN
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA AND
COMBINES WITH THE MOISTURE...INSTABILITY AND SURFACE
BOUNDARIES.
THE FLOW ALOFT SHOULD STILL BE STRONG ENOUGH FRIDAY AND
SATURDAY TO PULL MOUNTAIN CONVECTION THIS WAY. OTHERWISE...ANY
LEFTOVER OUTFLOW BOUNDARIES WILL LIKELY FIRE CONVECTION AS
WELL.
SUNDAY MAY BE A DOWN DAY FOR CONVECTION AS THE UPPER HIGH
SHIFTS WEST OVER WEST TEXAS FOR A DAY...SO WILL LEAVE THIS DAY
DRY.
THE UPPER HIGH MOVES BACK OVER THE SOUTHERN ROCKIES BY MONDAY WHICH
WILL PUT THE PANHANDLES IN NORTHWEST FLOW. THIS FLOW WILL
AGAIN BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION.
MODELS DO NOT AGREE ON THE MOVEMENT OF THE COLD FRONT OVER THE NEXT
DAY TO DAY AND A HALF. FOR NOW HAVE GONE WITH THE GFS AS IT SEEMS TO
HANDLE CURRENT SITUATION THE BEST.
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/08
Hazardous weather outlook, Aug 7, 5:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED AUG 7 2013
OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
600 PM CDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH THE PRIMARY HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLASH FLOODING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES THROUGH
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. A FEW STORMS MAY BE
SEVERE DURING THIS TIME PERIOD...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH MIDNIGHT.
KB
In the hours before
Local storm report, Aug 7, 5:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL KEYES 36.81N 102.25W
08/07/2013 E1.75 INCH CIMARRON OK LAW ENFORCEMENT
&&
EVENT NUMBER AMA1300747
ABMSpecial weather statement, Aug 7, 6:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT WED AUG 7 2013
TXZ011-016-080100-
DEAF SMITH TX-OLDHAM TX-
700 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 800 PM CDT...
AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF VEGA...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VEGA... WILDORADO...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 25 AND 49.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3534 10266 3536 10223 3498 10220 3499 10255
TIME...MOT...LOC 0000Z 173DEG 8KT 3509 10246
SCHNEIDER
Special weather statement, Aug 7, 6:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT WED AUG 7 2013
OKZ001-080115-
CIMARRON OK-
722 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
815 PM CDT...
AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOISE CITY...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CIMARRON COUNTY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3699 10237 3670 10260 3679 10280 3700 10266
3700 10237
TIME...MOT...LOC 0022Z 210DEG 44KT 3682 10265
SCHNEIDERLocal storm report, Aug 7, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 SE TYRONE 36.92N 101.03W
08/07/2013 E1.50 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1300748
MOULTON/SPENCERSpecial weather statement, Aug 7, 6:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT WED AUG 7 2013
TXZ002-006-007-011-012-080145-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-SHERMAN TX-
739 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN SHERMAN...
NORTHWESTERN POTTER...NORTHEASTERN OLDHAM...MOORE AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 845 PM CDT...
AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BOYS RANCH...OR 16 MILES NORTH OF
VEGA...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DUMAS... MASTERSON... FOUR WAY...
CHANNING... BOYS RANCH...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3606 10193 3576 10166 3533 10236 3556 10258
TIME...MOT...LOC 0039Z 228DEG 30KT 3548 10235
SCHNEIDER
Local storm report, Aug 7, 6:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
08/07/2013 M64 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1300750
ABMHeavy Rain, Texas
- When
- August 7, 7:00 PM CST to 11:00 PM CST
- Where
- Texas County, 3.85 mi SSE of Hooker
- Reported by
- Department of Highways
- Coordinates
- 36.816, -101.203
A squall line moved across Texas County during the evening hours of the 7th. The heavy rain produced by this squall line caused minor flooding on State Highway 94 5 miles south of the town of Hooker (Texas County) as reported by the Oklahoma Department of Transportaiton. Once precipiation ended over this portion of Texas County, flood waters slowly receded. No swift water rescues or stranded motorists were reported in association to this minor flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475301.